Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Charleston, WV

July 3, 2002Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2002, 7:58 PM EDT for Wyoming County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 7:58 PM EDT (23:58 UTC)
Expired
Jul 3, 2002, 8:30 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wyoming County, WV

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:01 PM EDTHail 1Cyclone, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 032358
SVRRLX
WVC109-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT...

* AT 756 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A         
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF OCEANA...MOVING SOUTH AT  
  10  MPH.

* SOME LOCATIONS IN THE PATH INCLUDE...CYCLONE. 

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED JUL 3 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

300 PM EDT WED JUL 3 2002

TONIGHT THRU FRIDAY NIGHT

TECHNICIANS WILL BE LOOKING AT RLX RADAR - REMAINS DOWN AS OF 19Z.

IN TERMS OF THE WX - SO FAR SO GOOD.  MOST FOLKS JUST BAKING IN THE
SUMMER HEAT AND HUMIDITY.  KEEPING THE CHC POP AS PREVIOUS FCST -
ALONG MTN RIDGES FOR THIS EVENING...BUT MOST ACTIVITY SHOULD BE
FURTHER S-SE ALG BLUE RIDGE AND SMOKY MTNS

BASING FCST ON FRONT REACHING NR CMH-PIT BY 00Z FRIDAY - THEN WHATS
LEFT OF IT NR HTS-CRW BY 12Z FRI. LEAVING CHC POPS LONGER WITH
FRONTAL BAND-KEEPING CHC THU EVENING IN NRN COUNTIES...THEN ALL
NIGHT SRN COUNTIES.  YET...FRONT DOES NOT HAVE GOOD INFLOW...JUST
ITS SFC MSTR CONVERGENCE.  COULD SEE ACTIVITY WEAKENING BFR REACHING
SOUTHERN COUNTIES THU NGT.

AMOUNT OF CLD COVER THU AFTN TOUGH TO FIGURE.  WENT WITH MORE AFTN
CLDS FOR NRN COUNTIES COMPARED TO THE SOUTH.

ON FRI...FIGURING ON LOTS OF LEFTOVER CLDS IN MRNG SPCLY S OF PKB
AND CKB.  WITH 30 POP FRIDAY FOR A LEFTOVER SHOWER OR PSBL AFTN
TRW IN VA COUNTIES TO MINGO AND WYOMING COUNTIES.

DEW POINTS LOWER OVR NRN COUNTIES BY FRIDAY AFTN...THEN SOME
LOWRING LATE FRI IN SRN COUNTIES.

EXTENDED (SATURDAY THROUGH WEDNESDAY)...

MODELS IN MOSTLY DECENT AGREEMENT ON PATTERN...WITH RETROGRESSION OF
H500 RIDGE LEADING TO DEEPENING TROUGH BY EARLY NEXT WEEK.  FRONTAL
BOUNDARY EXPECTED TO SLIP THROUGH ON MONDAY AND MONDAY NIGHT...
ALLOWING TROUGH TO BECOME ESTABLISHED.

SATURDAY AND SUNDAY LOOK MAINLY DRY AS RIDGE HOLDS AND HIGH REMAINS
AT SURFACE.  UPPED POPS TO A SILENT 20 IN THE MOUNTAINS WITH
BUILDING MOISTURE AND DEVELOPING SOUTHEAST FLOW.  ENOUGH MOISTURE
AND DAYTIME HEATING MONDAY FOR AFTERNOON CHANCE POP AHEAD OF FRONT.
RAIN CHANCES EXTEND THROUGH REST OF EXTENDED WITH FRONTAL PASSAGE
AND DISTURBANCE DROPPING THROUGH IN NW FLOW.  TAIL END OF AVN HINTS
AT A DECENT COOLDOWN BY THE END OF THE WEEK.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ CL/KTB

**********************************************************
950 AM EDT WED JUL 3 2002

MOST RIVERS ATE UP THE SMALL LOCALIZED DOWNPOURS FM LAST NIGHT.
ONLY RISE OF NOTE WAS ON THE UPPER GUYANDOTTE ABV RD BAILEY.

NO BIG CHANGES PLANNED IN OUR LATE MRNG PUBLIC FCST UPDATE.
A BIT LESS HAZE TODAY...COMPARED TO MON AND TUE.  SOME DOWNSLOPE
WIND MAY HELP MAX TEMPS IN THE WILLIAMSON TO CKB CORRIDOR.

QUESTION REMAINS HOW LONG TRW POSSIBILITY LINGERS THU NGT.  MAY
HAVE TO INCLUDE AN EVENING POSSIBILITY FOR NRN COUNTIES.  WE HAVE
IT COVERED FOR SRN HALF OF CWA.

LOWER DEW POINTS STILL PICTURED FRI AFTN.

********************************************************************
322 AM EDT WED JUL 3 2002

SHORT RANGE (TODAY THROUGH THURSDAY NIGHT)...
MODELS SHOW VERY DEEP MOISTURE GRADUALLY SHIFTING SOUTHWARD TODAY
AND THURSDAY AS NORTHWEST FLOW ALOFT INCREASES. THIS DRIVES A
FRONTAL SYSTEM SLOWLY SOUTHEASTWARD THROUGH THE CWA THURSDAY AND
THURSDAY NIGHT. EXPECT THERE WILL BE LESS CONVECTION TODAY WITH A
LITTLE LESS MOISTURE..LEAST IN THE NORTH-NORTHWEST TO MOST IN THE
SOUTH-SOUTHEAST..AND MAINLY AFTERNOON/EARLY EVENING. LOOK FOR MORE
SCATTERED CONVECTION DEVELOPING THURSDAY ALL AREAS WITH FRONTAL
SYSTEM..PWS STILL 1.25- 1.50 INCHES. THINGS DRY OUT ACROSS THE
NORTH AND CENTRAL CWA THURSDAY NIGHT BEHIND THE FRONT..BUT KEEP
CHANCE IN THE SOUTH.  WILL GO ON THE WARMER SIDE OF MOS TEMPERATURE
GUIDANCE..ESPECIALLY IN THE NORTHWEST WHERE ADDED SUBSIDENCE AND
MORE SUNSHINE WILL BE FOUND.

EXTENDED (FRIDAY THROUGH TUESDAY)...
ECMWF...CANADIAN...UKMET MODELS ALL COMING INTO LINE WITH MRF IN
LATER PERIODS OF EXTENDED.  ALL POINTING TO A WEAKENING AND
RETROGRESSION OF 500 MB RIDGE OVER WEEKEND WITH SHORTWAVE ENERGY
DROPPING DOWN EAST SIDE OF RIDGE AND CARVING OUT EAST COAST TROF BY
MID WEEK...WITH RIDGE OVER WEST.  AS TROF BECOMES ESTABLISHED A COLD
FRONT WILL PUSH THROUGH BRINGING COOLER DRIER AIR.  LATEST MRF IS A
BIT FASTER WITH THE FRONT BRINGING IT INTO SOUTHEAST OHIO LATE
MONDAY NIGHT.  WILL WAIT TO SEE CONSISTENCY WITH THIS BEFORE ADDING
POP TO MONDAY.

FOR FRIDAY INTO WEEKEND...FRONT PUSHES THROUGH REMAINDER OF CWA
FRIDAY WITH SOME MOISTURE STILL AROUND ACROSS SOUTHERN COUNTIES.
PER MORNING ISC CHAT HAVE OPTED TO ADD SLIGHT CHANCE OF AFTN TSRA TO
SOUTHWEST VA COUNTIES.  HIGH PRESSURE AND SUBSIDENCE INVERSION SCOUR
OUT REMAINING MOISTURE AND ALLOW FOR NICE WEEKEND.

********************************************************************

1035 PM EDT TUE JUL 2 2002
TONIGHT...
RAIN COOLED TEMPERATURES IN THE SOUTHERN COUNTIES HAVE REACHED THE
LOW END OF TONIGHTS FORECAST...SO WILL DROP OVERNIGHT LOWS A BIT.
STILL A FEW SHOWERS/THUNDERSTORMS AROUND...SO WILL LEAVE A 20 POP
UNTIL MIDNIGHT.

*********************************************************************

In the hours before

Local storm report, Jul 3, 7:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
715 PM EDT WED JUL 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WELCH                     WV   .75 INCH HAIL
07/03/02   MCDOWELL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:15 PM EDTFlash Flood WarningRLXRandolph3 hr
Jul 3, 6:06 PM EDTSevere Thunderstorm WarningRLXMcDowell39 min
Jul 3, 6:34 PM EDTFlash Flood WarningRLXMcDowell3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.